At age 8, “Chris,” a Caucasian boy, experienced intermittent auditory and visual hallucinations, but without bizarre behaviors or much deterioration in functioning. At age 15, he developed a depressed mood, started talking to himself, and became socially withdrawn, and his academic performance declined. He was hospitalized and diagnosed as having major depressive disorder with psychotic features. MRI and EEG showed no abnormalities. Treatment with escitalopram (10 mg/day) and aripiprazole (5 mg/day) had little effect. Several weeks after discharge, he was admitted for a second time with the same diagnosis; a third admission, again with the same diagnosis, occurred several months after that. At age 16, Chris developed visual and auditory hallucinations with homicidal ideations. He cut himself superficially following the command of voice hallucinations, and he was hospitalized again, with the diagnosis changed to schizophrenia, paranoid type.
During this inpatient stay, he was treated with venlafaxine (150 mg/day) and risperidone (1.5 mg/day). During the same admission, a blood test showed the presence of antinuclear antibodies (ANAs), but the patient had no symptoms of any autoimmune disease. In the meantime, he was also receiving clindamycin/benzoyl peroxide and adapaline gels and minocycline for acne and fluticasone nasal spray and albuterol for asthma. An allergy to gluten was demonstrated by an assay (Accessa Labs) that showed only IgE antigluten antibodies. Chris’sparents reported that he developed anallergy to peanuts and soy at about the same time. Gluten was removed from his diet at the suggestion of the mother, a licensed dietitian. After the dietary change, the intensity of Chris’s auditory hallucinations declined dramatically and the violent element diminished, and he was discharged after 9 weeks.
During the next 2 years, Chris remained on a gluten-free diet, which he and his family associated with the disappearance of his psychotic symptoms. Sensitivity to gluten was demonstrated by an assay (Metametrix Clinical Laboratory) of a stool sample that yielded a value of 10.6 mg/dL of IgA antigliadin antibodies, in the top quintile of the reference range. The dosage of risperidone was tapered to 0.5 mg/day, and no auditory or visual hallucinations occurred, although when the dosage was lowered to 0.25 mg/day, Chris reported feeling anxious, and the dosage was returned to 0.5 mg/day for a time. Eventually the risperidone was discontinued completely. Chris was able to return to school, where his academic performance was normal and he joined several athletic teams.
At age 16, after his hospital stay, Chris lost his hearing suddenly and was fitted with a hearing aid. His ANA level was high, and the diagnosis of autoimmune inner ear disease was made. He was treated with prednisone and then methotrexate over a 2-month period. Despite his hearing loss, he has maintained a high level of functioning, including learning to read lips, and he has continued to play competitive sports.
Both of Chris’s parents have a history of seasonal affective disorder, and two grandparents had experienced bouts of depression. The father had hypothyroidism, and the father’s aunt had Crohn’s disease. The mother’s brother had hearing loss with ANAs, and the mother’s cousin had systemic lupus erythematosus. The parents were 32 years old when Chris was born, and the pregnancy and birth were unremarkable, with no complications. He is the second son. Starting in infancy, he had recurrent bouts of otitis media, which were treated with tympanoplasty and continued until age 12. At 3 months, he was diagnosed with eosinophilic gastritis.